Alert archive / New Hampshire / Flash Flood Warnings in 2021
Flash Flood Warning 15, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 1, 2021, 8:15 PM EDT for 5 counties in New Hampshire. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2021, 8:15 PM EDT (00:15 UTC)
- Expired
- Aug 2, 2021, 2:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Belknap County, NH, Cheshire County, NH, Grafton County, NH, Merrimack County, NH, Sullivan County, NH
The radar
The Burlington radar (KCXX), 151 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:00 AM EDT | FLASH FLOOD | 2 S Charlestown, NH | NH ROUTE 12 CLOSED DUE TO FLOODING BETWEEN ALMAR ST AND BOWEN CROSSING IN CHARLESTOWN. ***DELAYED REPORT***. |
| Aug 2, 1:00 AM EDT | FLASH FLOOD | 3 Wsw Unity, NH | WEST UNITY RD. PARTIALLY WASHED OUT WITH A LARGE SINK HOLE DAMAGING THE ROAD. ROAD CLOSED IN UNITY. |
| Aug 2, 1:00 AM EDT | FLASH FLOOD | 4 Nne Charlestown, NH | SCENIC HILL RD AT WHEELER RAND RD WASHED OUT. |
| Aug 2, 1:35 AM EDT | FLASH FLOOD | 4 Wsw Unity, NH | STAGE RD CLOSED AT SWETT BROOK - BRIDGE COMPROMISED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 285 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
492
WGUS51 KGYX 020015
FFWGYX
NHC001-005-009-013-019-020615-
/O.NEW.KGYX.FF.W.0015.210802T0015Z-210802T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
815 PM EDT Sun Aug 1 2021
The National Weather Service in Gray has issued a
* Flash Flood Warning for...
Northwestern Belknap County in central New Hampshire...
Northwestern Merrimack County in central New Hampshire...
Central Sullivan County in central New Hampshire...
South Central Grafton County in northern New Hampshire...
Northeastern Cheshire County in southern New Hampshire...
* Until 215 AM EDT.
* At 815 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Laconia, Claremont, Franklin, New London, Meredith,
Moultonborough, Grafton, Charlestown, Danbury, and Warner.
This includes the following Rec locations...
Mount KearsageMount Sunapee.
This includes the following highways...
Interstate 93 between mile markers 57 and 72.
Interstate 89 between mile markers 26 and 42.
While it may not be raining now, heavy rain is expected to move back
into the warned area shortly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4318 7244 4319 7245 4320 7244 4322 7244
4323 7243 4325 7244 4327 7242 4331 7240
4333 7241 4336 7239 4336 7241 4338 7242
4339 7240 4343 7231 4371 7147 4365 7137
4355 7138 4349 7146 4314 7245 4315 7246
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Legro2 follow-up statements
852
WGUS71 KGYX 020439
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
1239 AM EDT Mon Aug 2 2021
NHC001-005-009-013-019-020615-
/O.CON.KGYX.FF.W.0015.000000T0000Z-210802T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belknap NH-Cheshire NH-Grafton NH-Merrimack NH-Sullivan NH-
1239 AM EDT Mon Aug 2 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT EARLY THIS
MORNING FOR NORTHWESTERN BELKNAP, NORTHWESTERN MERRIMACK, CENTRAL
SULLIVAN, SOUTH CENTRAL GRAFTON, AND NORTHEASTERN CHESHIRE
COUNTIES...
At 1239 AM EDT, Doppler radar and automated rain gauges indicated
rain showers and a few thunderstorms producing locally heavy rain
across the warned area. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Laconia, Claremont, Franklin, New London, Meredith,
Moultonborough, Grafton, Charlestown, Danbury, and Warner.
This includes the following Rec locations...
Mount KearsageMount Sunapee.
This includes the following highways...
Interstate 93 between mile markers 57 and 71.
Interstate 89 between mile markers 26 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4318 7244 4319 7245 4320 7244 4322 7244
4323 7243 4325 7244 4327 7242 4331 7240
4333 7241 4336 7239 4336 7241 4338 7242
4339 7240 4343 7231 4371 7147 4365 7137
4355 7138 4349 7146 4314 7245 4315 7246
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
MEC393
WGUS71 KGYX 020609
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
209 AM EDT Mon Aug 2 2021
NHC001-005-009-013-019-020619-
/O.EXP.KGYX.FF.W.0015.000000T0000Z-210802T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belknap NH-Cheshire NH-Grafton NH-Merrimack NH-Sullivan NH-
209 AM EDT Mon Aug 2 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 215 AM EDT EARLY THIS MORNING
FOR NORTHWESTERN BELKNAP, NORTHWESTERN MERRIMACK, CENTRAL SULLIVAN,
SOUTH CENTRAL GRAFTON, AND NORTHEASTERN CHESHIRE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures. Be
especially cautious at night when it is harder to see flooding.
LAT...LON 4318 7244 4319 7245 4320 7244 4322 7244
4323 7243 4325 7244 4327 7242 4331 7240
4333 7241 4336 7239 4336 7241 4338 7242
4339 7240 4343 7231 4371 7147 4365 7137
4355 7138 4349 7146 4314 7245 4315 7246
$$
MBCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:24 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 1, 6:24 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Gray ME
624 PM EDT Sun Aug 1 2021
.SYNOPSIS...
Low pressure will cross New England tonight bringing rain, heavy
at times, to the northern and western mountains through this
evening. High pressure will build in for the start of the week.
A stationary front will linger offshore through midweek with
possibly multiple rounds of precipitation tracking along it.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Update...Primary concern thru the evening is going to be
potential for heavy rain over parts of the CT River Valley.
Convection over the Srn Greens has tended to regenerate/back
build. That is expected to be the trend over the next few hours
as mid level winds strengthen convergence along the SW/NE
oriented front. Current model forecasts suggest this will occur
just N of the hardest hit areas of SWrn NH...which is welcomed
news given recent flash flooding.
Previous discussion...A strong jet aloft will accompany an
upper level trough as it moves east and crosses our region
tonight, becoming neutrally tilted with time. At the same,
cyclogenesis will occur off the New England coast before moving
out to sea with little impact to the region.
PWATs increase tonight along and ahead of this system and the
atmosphere will gradually destabilize over southern and central
New Hampshire. Showers will cross the region during the
overnight hours with sufficient instability for a few embedded
thunderstorms, again with this chance mainly confined to
southern and central New Hampshire. A few discrete cells may
enter the region ahead of this main band of precipitation as
well.
Multiple guidance within the model ensemble mean suggests the
potential for an inch of rainfall over central and northern
portions of the forecast area with a max of around two inches
over the White Mountains of New Hampshire. Locally higher
amounts are possible in any training cells along a weak frontal
boundary.
Less precipitation will fall over southern areas. 12Z guidance
continues to indicate a sharp line between the heavy rainfall to
the north and less precipitation to the south. Bands of heavy
rain will be situated close enough to hard hit areas of portions
of southern New Hampshire. With such wet antecedent conditions,
have opted to expand our flash flood watches to include
southwestern New Hampshire as well as southern COOS county.
Mesoscale models suggest the heaviest precipitation will fall
through much of the night with pops decreasing over New
Hampshire toward tomorrow morning.
Expect patchy fog during the night, mainly over northern areas.
Overnight lows will drop into the 50s most areas.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Pops will slowly fall from southwest to northeast on Monday with
scattered showers across the region. Portions of south-central
Maine may destabilize sufficiently for a stray thunderstorm or
two. Increasing sunshine will allow for temperatures to climb
well into the 70s.
Clearing conditions will occur Monday night. Drier air will
enter the region as well, allowing temperatures to drop into the
40s in the north with 50s across the south.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Area will be under the influence of a deepening upper level
trough over the Ohio Valley during the long term. This will
keep a sw flow aloft through midweek, then strengthening out of
the s late week. At the surface high pressure with a cool and
low humidity airmass will linger over the area. Meanwhile a
stationary front located offshore with the Bermuda high locked
in place over the western Atlantic. Looking at gradual but slow
warming and increasing humidity over through the week. This will
favor some isol/sct diurnally driven showers, growing in
coverage as the humidity ticks up each day. There is some hint
of a weak surface wave shifting winds and increasing rain
chances, but these small features are too discrete to pin point
at this time. The more impressive opportunity for rainfall will
come as the upper trough digs south into the Carolina's with a
surface low riding north along the N/S oriented frontal
boundary. Latest ECMWF/GFS favor a track going into New England,
but others favor the best rain chances offshore. The weekend
will be dominated by rising thicknesses pushing our temperatures
back into classic summertime levels with 80s during the day and
60s at night.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Short Term...Clouds will continue to expand and lower from west
to east this evening. Vicinity showers will expand in coverage
as well as a low tracks through the region overnight. Moderate
to heavy rain is possible with ISOLD TSRA. Rain will move out in
the morning with improving conditions. Wrap around moisture will
bring clouds and SCT diurnally driven showers MON afternoon.
Long Term...Mainly VFR conditions expected Mon evening into
midweek. Potential periodic flight restrictions psbl again Wed
through Thu with isolated showers.
&&
.MARINE...
Short Term...A southerly flow will increase ahead of an area of
low pressure that will pass just south of the Gulf of Maine
tonight. There will likely be showers and patchy fog along with
this system. Winds will then gradually back to the west later
Monday and Monday night allowing visibilities to improve.
Long Term...Surface high pressure over the region with a front
is expected to stall across Delmarva region. Looking at fairly
light winds across the coastal waters through midweek, however a
series of very weak and hard to time shortwaves are expected to
develop along this boundary and move offshore. For now kept flow
predominantly southerly, but could see wind shifts with these
weak systems. Seas are expected to range from 2-3ft, and then
build to 3-4ft by late week with persistent onshore flow and
increasing swells from the Bermuda high.
&&
.HYDROLOGY...
Flash Flood Watches remain in effect for western New Hampshire
through late tonight. Watches have also been expanded to include
southern COOS county where locally heavy rainfall is expected.
Portions of Merrimack, Cheshire and Hillsborough counties have
also been included in the watch. These areas were particularly
hard hit during the month of July with record breaking rains.
Much of the focus however will likely be over northwestern
portions of these counties.
Dynamic forcing aloft with a strong jet streak for this time of
the year will combine with a surface frontal boundary to allow
for locally heavy rainfall across northern and potentially
central portions of the region mainly tonight. Training cells
and terrain lift may add to localized heavy precipitation,
albeit PW values are not overly high for this time of the year.
Flash flood guidance values for 3 and 6 hour rainfall remain low
for this time of the year. Locally heavy rainfall in excess of
two inches may result in flash flooding which is in good
agreement with the latest Excessive Rainfall Outlook.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Flash Flood Watch until 6 AM EDT Monday for NHZ002-003-005-007-
008-011-015.
MARINE...None.
&&
NEAR TERM...LegroHazardous weather outlook, Aug 1, 3:03 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 303 PM EDT Sun Aug 1 2021 NHZ002-003-005-007-021915- Southern Coos-Northern Grafton-Southern Grafton-Sullivan- 303 PM EDT Sun Aug 1 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New Hampshire and northern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001-021915- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- 303 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for west central Maine, western Maine and northern New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012>014-018>028-033-NHZ004-006-009-010-012>014-021915- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Carroll-Southern Carroll- Belknap-Strafford-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham- 303 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered showers and isolated thunderstorms will develop late tonight. Locally heavy downpours are possible with rainfall amounts over an inch possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ008-011-015-021915- Merrimack-Cheshire-Western And Central Hillsborough- 303 PM EDT Sun Aug 1 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-021915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 303 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 7:36 PM EDT, 39 minutes before
Special Weather Statement National Weather Service Gray ME 736 PM EDT Sun Aug 1 2021 NHZ007-008-020000- Merrimack-Sullivan- 736 PM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SULLIVAN AND WEST CENTRAL MERRIMACK COUNTIES... At 735 PM EDT, a strong thunderstorm was located near Newport, or 8 miles southeast of Claremont, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... New London, Newport, Warner, Lempster, Acworth, Goshen, Croydon, Newbury, Sulton, Sunapee, Unity, Wilmot, Springfield and Salisbury. This includes Interstate 89 between mile markers 23 and 37. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4321 7224 4331 7231 4349 7199 4333 7182 TIME...MOT...LOC 2335Z 237DEG 28KT 4330 7220 Tubbs
Special weather statement, Aug 1, 8:03 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Gray ME 803 PM EDT Sun Aug 1 2021 NHZ007-008-020030- Merrimack-Sullivan- 803 PM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SULLIVAN AND NORTHWESTERN MERRIMACK COUNTIES... At 802 PM EDT, a strong thunderstorm was located near New London, moving northeast at 25 mph. Locations impacted include... New London, Danbury, Warner, Andover, Goshen, Newbury, Wilmot, Sulton, Webster, Sunapee and Salisbury. This includes Interstate 89 between mile markers 22 and 33. If outdoors, consider seeking shelter inside a building. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4328 7207 4335 7212 4349 7186 4333 7174 TIME...MOT...LOC 0002Z 243DEG 20KT 4334 7203 Tubbs
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:03 PM EDT | Special Weather Statement | GYX | Merrimack | 27 min |
Nearby
Flash Flood Warnings in New Hampshire, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.